Opiate overdoses are spiking in communities around the state of Vermont, and it is an all too common trend for law enforcement and health care officials. In the month of October 2014, Rutland police investigated one suspected fatal overdose from heroin and five other suspected opiate overdoses in which addicts had survived. A few weeks later in Hartford, Vermont, law enforcement confirmed that a 21-year old man passed away from a heroin overdose. Just a few days later, a man in Canaan, New Hampshire died of a heroin overdose at the age of 18. Law enforcement in the Upper Valley reported a total of nine suspected heroin or opiate-related overdose victims in the region during October. Seven of the nine victims survived their overdoses.
At Vermont's largest hospital in Burlington, Fletcher Allen Health Care, officials have reported using Naloxone, also known as Narcan or the “second chance drug,” 625 times between September 2013 to the end of September of 2014! Naloxone is an anti-opiate drug that reverses the effects of opiate overdose that is caused by prescription painkillers or heroin. The use of Naloxone is climbing per month. As more people are abusing harder drugs on the street and as heroin becomes more potent, the amount of Naloxone use increases. The emergency department care coordinator at Fletcher Allen reported an uptick of Naloxone use in the emergency room from roughly 40 uses a month to 60 as of August 2014.
In the beginning of 2013, the Vermont Department of Health noted a sharp increase in heroin-related overdose deaths which increased from nine each in 2011 and 2012 to 21 during 2013. So far this year, the number of heroin-related fatalities appear to be on track to surpass last year's surge. As of June, the Health Department reported 12 fatal overdoses.
Law enforcement and health officials see the numbers of heroin-related overdoses climbing but they are not entirely sure why it is happening. They are aware of the use of a powerful prescription painkiller called Fentanyl that is “cut” (or mixed) in with the heroin to make it more potent and even more deadly. Fentanyl is approximately 80 to 100 times more potent than morphine and many times more potent than heroin. Fentanyl is relatively cheap to drug dealers and worth it financially to cut with their product to make it more popular and potent on the street. The stronger their heroin is, the more people who want it.
Even seasoned addicts are not safe when administering heroin that is cut with Fentanyl. An addict can know their tolerance in how many bags they use per day, but not knowing their heroin has Fentanyl in it can easily cause a deadly overdose.
We are seeing many states reporting that this problem is continually getting worse. Educating the public needs to be the top priority of state officials and getting the information into schools at a very young age is necessary. The more information that is “common knowledge” about the dangers of prescription painkiller abuse will deter those from ever walking the dangerous road of heroin addiction.